Inhaled beta-2-agonists/muscarinic antagonists and acute myocardial infarction in COPD patients
Empirical results indicate an increased risk for cardiovascular (CV) adverse drug events (ADE) in chronic obstructive pulmonary disease (COPD) patients treated with beta-2-agonists (B2A) and muscarinic antagonists (MA). A systematic review (including a meta-analysis for drug classes with sufficient sample size) was conducted assessing the association between B2A or MA and acute myocardial infarctions (MI) in COPD patients.
Comprehensive literature search in electronic databases (MEDLINE, Cochrane database) was performed (January 1, 1946-April 1, 2013). Results were presented by narrative synthesis including a comprehensive quality assessment. In the meta-analysis, a random effects model was used for estimating relative risk estimates for acute MI.
Eight studies (two systematic reviews, two randomized controlled trials, and four observational studies) were comprised. Most studies comparing tiotropium vs. placebo showed a decreased MI risk for tiotropium, whereas for studies with active control arms no clear tendency was revealed. For short-acting B2A, an increased MI risk was shown after first treatment initiation. For all studies, a good quality was found despite some shortcomings in ADE-specific criteria. A meta-analysis could be conducted for tiotropium vs. placebo only, showing a relative risk reduction of MI (0.74 [0.61-0.90]) with no evidence of statistical heterogeneity among the included trials (I(2) = 0%; p = 0.8090).
An MI-protective effect of tiotropium compared to placebo was found, which might be attributable to an effective COPD treatment leading to a decrease in COPD-related cardiovascular events. Further studies with effective control arms and minimal CV risk are required determining precisely tiotropium's cardiovascular risk.
Rottenkolber, M., Fischer, R., Ibáñez, L., Fortuny Moya, J., Sabaté, M., Ferrer, P., ... Hasford, J. (2014). Inhaled beta-2-agonists/muscarinic antagonists and acute myocardial infarction in COPD patients. Respiratory Medicine, 108(8), 1075-1090. https://doi.org/10.1016/j.rmed.2014.05.014